Tennessee, 2018

Flood and Damaging Winds in Tennessee, June 1, 2018

June 1, 2018 · NWS MEG · 4 events in 4 counties and zones

An upper level disturbance generated a line of severe storms capable of damaging winds across portions of West Tennessee during the early morning hours of June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$315,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance generated a line of severe storms capable of damaging winds across portions of West Tennessee during the early morning hours of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 31, 10:56 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 31, 10:56 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1156 PM CDT Thu May 31 2018

.UPDATE...

Updated to include 06z aviation discussion.

&&

.PREV DISCUSSION... /issued 823 PM CDT Thu May 31 2018/

UPDATE...

Update to include severe thunderstorm watch and to slow the
advance of higher pops southward.

DISCUSSION...

Showers and thunderstorms have developed just to the north of the
Mid South this evening in response to a shortwave progressing
southeast from the Middle Mississippi Valley. As the wave moves
south, expect enhanced mid level forcing to result in storms
organizing into a squall-line and pushing south through the region
late this evening through the overnight hours. The airmass in
advance of the shortwave remains very warm, moist, and
conditionally unstable with MLCAPE values in excess of 2000 j/kg
and mid level lapse rates around 8C. In addition to the available
instability, deep layer shear should increase on the order of
30-40 kts across the northern half of the region, which should
continue to support storm organization and squall line potential.
This is also supported by the latest mesoanalysis which is showing
DCAPE greater than 1000 j/kg. The threat for damaging winds will
be the greatest severe threat, with a secondary threat for large
hail and isolated tornadoes.

Storms should weaken late tonight as they progress south of the
Interstate 40 corridor, where mid level capping is stronger and
mid level heights are greater.

The forecast has been updated along with grids and hazardous
weather outlook products.

JLH

PREV DISCUSSION... /issued 326 PM CDT Thu May 31 2018/

Convection along old outflow boundaries across Southern Missouri
and Western Kentucky has begun. Latest CAM models show convection
eventually developing into a line that will push into Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee by 5-7 PM.
Since the airmass over the Mid-South is very moist and unstable,
a decent cold pool may develop pushing MCS farther south than some
of the CAM models are suggesting. Have based POPS for tonight on
the 12Z NSSL-WRF as the model seems to have the best handle on
possible timing. Damaging winds will be the main threat from these
storms, but large hail will also be possible. The storms will
likely reach the I-40 corridor between 8 PM-12 AM CDT, possibly
moving as far south as North Mississippi between 10 PM-2 AM CDT
before dying out. Lingering showers may still be affecting
Northwest Mississippi around sunrise.

The CAM models indicate redevelopment of thunderstorms will occur
by Friday midday along old outflow boundaries across North
Mississippi. The convection will continue across North Mississippi
into the afternoon hours. Elsewhere, may stay dry. Temperatures
may be cooler across North Mississippi due to lingering cloud
cover from the previous nights convection and redevelopment. For
areas north of the of the I-40 corridor, highs will reach back
into the lower 90s.

Saturday will be a warm day across the Mid-South with highs
reaching into lower to mid 90s. As a result, heat indices will
reach between 100-105 degrees across much of the area. At this
time, only expect isolated convection to develop which will likely
be more diurnally driven. Better chances for showers and
thunderstorms will come Saturday Night as a cold front pushes
through the CWA. Some of these storms may be severe especially
during the evening hours.

On Sunday, high pressure will settle over the region with the area
remaining in northwest flow aloft through the middle of next week.
Drier air and cooler temperatures will filter into the region
thanks to the high pressure. Expect generally rain free conditions
from Sunday through Thursday. However, can't totally rule out
convection developing in association with a disturbance moving
through the northwest flow. For now will continue with a dry
forecast.

KRM

&&

.AVIATION...

A line of storms moving NW to SE across the CWA overnight could
temporarily reduce VSBY and bring gusty winds to all four
terminals. Currently handling this with TEMPO as best guess of
timing based on trends and high resolution model guidance. Went
with VCSH and VCTS for tomorrow morning and afternoon as guidance
suggests a boundary stalls over the region, with a weak impulse
traversing the region aloft, which will likely lead to further
convection. Winds subside late in the period and become more
variable.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 31, 7:12 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
812 PM CDT Thu May 31 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-020315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
812 PM CDT Thu May 31 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

An Enhanced Risk for severe thunderstorms will remain across
northern portions of the Mid South tonight with a Slight Risk
further south across the Interstate 40 corridor.

Thunderstorms will drop southeast later this evening and overnight
forming into a line and posing the threat for damaging winds,
large hail, and isolated tornadoes. This severe threat will
diminish late tonight as the line pushes south of the Interstate
40 corridor well after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices could exceed 100 degrees both Friday and Saturday.
There will be additional chances for strong to severe
thunderstorms across the Mid South on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed tonight.

JLH

In the hours before

Local storm report, May 31, 10:51 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1151 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND DMG     MARMADUKE               36.19N 90.39W
05/31/2018                   GREENE             AR   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS A LARGE TREE DOWN AT THE
            INTERSECTION OF SOUTH 5TH STREET AND MAIN STREET IN
            MARMADUKE, GREENE COUNTY.

&&

JLH
Local storm report, May 31, 11:40 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
06/01/2018                   GREENE             AR   AMATEUR RADIO

            ALUMINUM FLAG POLE SNAPPED HALF WAY UP BY SEVERE WINDS IN
            PARAGOULD IN GREENE COUNTY.

&&

JLH
Local storm report, May 31, 11:55 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
06/01/2018                   GREENE             AR   BROADCAST MEDIA

            STRUCTURAL DAMAGE DUE TO SEVERE WINDS IN PARAGOULD,
            GREENE COUNTY. REPORT RECEIVED VIA KAIT METEOROLOGIST.

&&

JLH
Local storm report, Jun 1, 12:14 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
06/01/2018                   GREENE             AR   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN ACROSS PARAGOULD TO
            INCLUDE SOUTH 7TH STREET, CARROLL ROAD, AND WEST THOMPSON
            STREET. THESE ROADS ARE CURRENTLY CLOSED DUE TO TREE
            DAMAGE.

&&

JLH
Local storm report, Jun 1, 12:37 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
137 AM CDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND DMG     BROWNSVILLE             35.59N 89.25W
06/01/2018                   HAYWOOD            TN   TRAINED SPOTTER

            STORM SPOTTER REPORTS TREES AND POWER LINES DOWN ACROSS
            ROADS COUNTYWIDE ACROSS HAYWOOD COUNTY.

&&

JLH
Special weather statement, Jun 1, 12:53 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
153 AM CDT FRI JUN 1 2018

ARZ036-048-MSZ001-TNZ049-088-089-010745-
St. Francis AR-Crittenden AR-DeSoto MS-Tipton TN-Fayette TN-
Shelby TN-
153 AM CDT FRI JUN 1 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 AM CDT
FOR...

Northeastern St. Francis County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Northern DeSoto County in northeastern Mississippi...
Southwestern Tipton County in southwestern Tennessee...
Western Fayette County in southwestern Tennessee...
Shelby County in southwestern Tennessee...

At 152 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Meeman Shelby
Forest State Park, moving south at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern St. Francis...Crittenden...northern DeSoto...
southwestern Tipton...western Fayette and Shelby Counties should
monitor this storm closely.

LAT...LON 3544 9045 3543 9007 3539 9005 3540 9004
      3542 9005 3543 9003 3539 8957 3499 8956
      3498 9045
TIME...MOT...LOC 0652Z 342DEG 19KT 3539 9013

The radar

The Memphis radar (KNQA), 57 km away, was scanning. The volume nearest the first event began at 06:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Haywood

When
June 1, 12:55 AM CST to 1:15 AM CST
Where
Haywood County, Nutbush to Woodland
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.700, -89.420

Trees and power lines were knocked down across the county.

Thunderstorm Wind, Carroll

When
June 1, 1:06 AM CST to 1:10 AM CST
Where
Carroll County, 1.24 mi NNE of Hollow Rock to 0.43 mi E of Hollow Rock
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.047, -88.273

Power lines down and tree on fire on Highway 114 in Hollow Rock.

Lightning, Shelby

When
June 1, 1:30 AM CST to 1:31 AM CST
Where
Shelby County, 2.4 mi NNE of Lenow
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
35.213, -89.737

Lightning struck a house resulting in a fire. Home was a complete loss.

Flood, Chester

When
June 1, 6:15 AM CST to 10:30 AM CST
Where
Chester County, 1.83 mi NW of Montezuma to 1.16 mi SSW of Montezuma
Cause
Heavy Rain
Property damage
$80,000
Reported by
Broadcast Media
Coordinates
35.419, -88.723

Flooded roads and house between Montezuma and Henderson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768868, 764931, 768513, 764980.